Custom Search

News

Wednesday 01 November 2006

Diffuse alveolar damage after a single dose of topotecan in a patient with pulmonary fibrosis and small cell lung cancer.

By: Maitland ML, Wilcox R, Hogarth DK, Desai AA, Caligiuri P, Abrahams C, Salgia R.

Lung Cancer 2006 Nov;54(2):243-5

Drug-induced pulmonary toxicities of anticancer agents have been well described, but the pathophysiology of agents typically used in advanced disease has not been well studied. Symptoms of pulmonary drug toxicity in advanced lung cancer patients may frequently be attributed to disease progression, pulmonary embolism, or infection. In patients with pre-existing interstitial pulmonary fibrosis even less is known. This report describes an unfortunate patient with pre-existing pulmonary fibrosis and progressive extensive stage small cell lung cancer. After receiving a single intravenous dose of topotecan, the patient developed sub-acute respiratory failure, and died 15 days later with pathology findings of organizing, reparative phase, diffuse alveolar damage. To our knowledge this is the first pathology confirmation of diffuse alveolar damage in a patient developing dyspnea following topotecan therapy. The frequency with which camptothecin-related dyspnea is associated with diffuse alveolar damage might be underestimated and is of special concern in patients with limited pulmonary reserve.

Use of this site is subject to the following terms of use